The ADHD drug Ritalin (known by the generic name methylphenidate) is among the most commonly prescribed ADHD drug for children. Now, new research indicates that the drug might cause heart problems in the kids it’s supposed to be treating.
According to a Health report, the ADHD drug may increase the risk of an arrhythmia in healthy young people shortly after they begin treatment, per data from a new study. The risk of heart issues in ADHD kids taking the drug is also reportedly fairly substantial when compared to kids not taking the drug. Children taking the drug (which is also sold under the brand names Daytrana, and Concerta) had a 61 percent increased risk of developing abnormal heart rhythms, according to the study.
Despite the increased risk, most of the children who take the common ADHD drug will not experience heart problems, according to the study’s senior author, Nicole Pratt at the Quality Use of Medicines and Pharmacy Research Center at the University of South Australia.
“In the average child, the risk of serious cardiovascular events is extremely small [three per 100,000 per year], and any absolute excess risk associated with methylphenidate is also likely to be small.”
The study also did not definitively prove that the ADHD drug is the direct cause of the irregular heartbeat sometimes seen in child patients who take it. However, the relation to heart problems and taking the drug definitely appeared pronounced.
The study’s authors also stress that the children most at risk from the amphetamine-like ADHD drug are those who already have a congenital heart disease. In those children, the risk of additional heart problems while taking the ADHD drug jumps up threefold.
“Children on these medicines should have [their] blood pressure and heart rate monitored to help mitigate potential risk. Health professionals also need to consider the risk/benefit balance in children with a prior history of heart disease or children on medicines that can affect [heart rhythm], particularly where symptoms of ADHD are mild.”
Doctors are being encouraged to consider these new findings when they prescribe the ADHD drug to children, says Pratt.
The ADHD drug Ritalin is known to be a central nervous system stimulant, and concerns have been raised repeatedly in the past that the use of such ADHD drugs could compromise the cardiovascular system in children. Like other stimulants, the ADHD drug can and does impact heart rate, rhythm, and overall health. This is according to Dr. Kabir Bhasin, the director of clinical education for cardiac electrophysiology at Lenox Hill Hospital in New York City.
“We tell cardiac patients to avoid things like caffeine. Clearly, methylphenidate is a stronger stimulant than caffeine, but it’s the same guiding principle.”
Bhasin said that two previous studies, both relatively large in scope and scale, have demonstrated that ADHD drugs can have at least a small degree of cardiovascular toxicity.
This most recent ADHD drug-related study was published at the end of May, and while the study was conducted on South Korean kids, the results are particularly relevant in the United States.
This is because ADHD is rampant in the U.S. Roughly seven million kids were diagnosed with the disease in 2011, and half of them were prescribed a drug to treat their ADHD. In most cases, that ADHD drug was Ritalin. The study observed the effects of the ADHD drug on over 114,000 children aged 17 or younger. All of the kids in the study had recently been prescribed the common ADHD drug.
“Among those children, 1,224 cardiac events had occurred between 2008 and 2011—heart rhythm problems, high blood pressure, heart attacks, stroke, and heart failure.”
According to the study, kids were most likely to have an adverse heart reaction to the ADHD drug within the first two months of taking it. The first three days of treatment posed the highest risk, according to the study, with the risk of heart problems doubling in those early days when compared to kids who weren’t taking the ADHD drug.
“I’ve always said to parents that you have to weigh the pros and cons, based on the severity of their disease. If someone has very severe ADHD and this is really the only treatment option, you have to take that into account. But we’ve known for a while that this drug is not as effective as initially thought, so whenever possible I always tell them to reserve it as a last option.”
While the findings of the ADHD drug study may be concerning to some, Pratt encourages parents not to simply stop giving their children the medication. Rather, children who stop taking the ADHD drug should be weaned off gradually to avoid severe depression.
[Image via Shutterstock]